Fluoxetine: Side Effects

During the first week I noticed that weird buzz feeling of a drug coursing through my veins – that adrenaline feeling. I was slightly shaky, suffering with fatigue, my vision occasionally went blurry and I was becoming very agitated and irritable. The only problem with the fatigue, other than the wasting of my life as I fall asleep on the sofa or a need to go back to bed after the children have left for school, is it’s been there since November – before I even started the medication. So I can’t pin that as the cause or use it as an excuse for my slow days. I’d had it on and off before then as well, but then it only affected the afternoons. I started to take tablets for acid indigestion for a brief month until I decided it had an impact on my new medication absorption. I woke two nights in a row with what felt like anxiety attacks but over the course of about two to three weeks,  the majority of the symptoms started to subside. Great!

The fatigue remained, I had the odd twitch in my limbs and a tense jaw where my teeth were constantly clenched, even during the day. One side effect I was fairly happy with at the start was urine retention, or at least the lack of needing to go as often. For me, that’s a huge thing. Even as a child I was known for my ability to find the nearest toilet; holding on was definitely not my strong point. I would say that I’m better now that I’m older but to be honest I suppose that’s more to do with the fact that I limit my drink intake when possible. Over the past five to six years; however, I’ve suffered on and off with what can only be described as urge incontinence. I say on and off as it isn’t persistent, it seems to happen in waves. I can have a good month then a bad few weeks where I’ll need to get to the toilet sharpish as no amount of leg crossing will stop it. I’m not sure that’s post childbirth stress, hormonal, or part of my illness/syndrome/disease/condition. Embarrassingly, close personal relations can cause it; yes: sex, passionate love making, cock grinding, however you want to say it. You’d think that exercising your pelvic muscles would be of benefit, but apparently no.

I’ve done quite well over the past year or so since seeing the neurologist. I’ve given up tea, coffee, reduced my sugar intake so sugary snacks are limited when I study, and I started drinking warm lemon with Manuka Honey, green mint tea or fruit tea. This seemed to have the desired affect, at least I had limited urgency which was great. The need to actually use the toilet though, has increased considerably since I started on this medication. I’m even waking in the early hours of the morning between three and five, yet I’m still not sure if that’s the medication or part of the illness. The other personal effect that gradually increased in the second to fifth week was the lack of sexual feeling and ability to orgasm. Numb! Apparently this is a common side effect that for some can be persistent until the medication is stopped. For me, I’m lucky. Once the initial stages of the 20mg dose had started to settle down, everything was back in working order… PHEW!!

Two weeks ago, I decided with my GP to trial an increase from 20mg to 40mg. I was reluctant but he told me that as the drug was already in my system, the side effects should be minimal in comparison to when I first started them. To be fair, compared to some, my side effect at the start weren’t very troubling except for the four week dip that hit around weeks four and seven. That I assume was what they call down-regulation where the brain stops absorbing the serotonin and therefore decides to limit the serotonin for a while until it becomes desensitized – but I’m no doctor.

Since increasing my dose there’s been no change in my fatigue, maybe a little more increase. I can’t read without my head becoming heavy or my eyes feeling tired with a strong need to close them. I have a lot more involuntary movements and I can feel that sudden decline in my mood. It’s low but doesn’t have that same feeling as when I’m not taking medication. However, it is noticeable to me and I’m switching off from friends and things I enjoy, waiting and riding out the roller coaster as the drugs settle down and level back out again. When I first started this medication back in December 2015, it took approx twelve weeks for everything to settle, which is on the higher end compared to some who feel better within four to six weeks. Being two weeks into this 40mg dose, I’m assuming the added side effects will be limited, settling a lot faster.

The added benefit of this drug is the quietening of my thoughts. They are less erratic and overbearing, being more concise and to the point. I also found it far easier to concentrate on what I was reading whereas the whole of my life I’ve struggled to retain any information. Of course, at the moment, this isn’t the case and I’ve taken a turn for the worst. I can’t read at all, I can’t retain more than a few words at a time in order to make notes and I keep forgetting what I was about to do; all of which has had a huge impact on my study and current course.

Fingers crossed that everything will settle down again soon, as at the moment I feel cut off, distant, slightly ill, very tired, fed-up and lonely. I’m not even at that ‘spoon’ stage that others with a chronic illness talk about. I haven’t established how many ‘spoons’ I have per day, how they get used or where I even find them. At the end of the day, I’m yet to fully accept my current diagnosis as it is. Being reluctant to give in and fighting, or at least, hoping that it’s something else that a medication can treat in comparison to something that very few know about and has only just been accepted medically!

It’s definitely not a nice feeling being useless, a burden or a failure in such a critical world.

Advertisements

4 thoughts on “Fluoxetine: Side Effects

  1. My comment is in regards to the feeling of overactive bladder. What helped me when I experienced similar, was eliminating tomato-based products. So tomatoes, sauce, ketchup, etc. It’s made such a difference.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s